Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

What could be the cause for discomfort in abdomen with a family history of diverticulitis and lung cancer?

User rating for this question
Answered by
Practicing since : 2004
Answered : 816 Questions
Good evening. I am writing to get some input regarding my current issue. I will attempt to give you a complete background: female, age 44........... 5'5", 157# .PMH: hypothyroid, depression, anxiety, GERD, ovarian teratoma w/salingoopherectomy on L 2 years ago.....R kidney stone (4mm) dx'd at same time as teratoma and sponataneously passed. Cholecystectomy at age 21 (1990). Meds: BCP, levothyroxine .125mg, Wellbutrin XL 150mg, PRN Zantac, new on propanolol 10-20mg TID PRN anxiety, new Fibercon and probiotic. CURRENT: starting just before Christmas, an intermittent pain ("2"/10) just distal to the middle of my right rib cage (front) which was relieved with passing gas in either direction, also w/loose stools. 1 week ago, pain to R flank---similar to pain felt w/kidney stone w/a mild ache (before the kidney stone really started to pass). Began diarrhea in the morning with lots of "gurgling" in epigastric area across upper abd. Pain under ribs occurs only 1-2 times per day and doesn't seem to correlate with eating. Flank pain resolved. Do have pain in the rib area/flank area only if bending to Right side or stretching to the left. Saw DO 12/31/13 with a "watchful wait" approach and to call on Thrs/Friday with update. Vitals were WNL/afebrile Gave her this basic information and still does not have an idea. Ordered fibercon and probiotic and scheduled CT for 1/17/14 (if I wanted), and to cancel if symptoms resolve by then. UA on 12/31 showed increased ketones d/t not eating/drinking much; otherwise, unremarkable. CBC in October all WNL. Thank you for your time and any insight. Also, family hx: dad with diverticulosis/diverticulitis, aunt w/crohns, mother died 4 years ago w/lung cancer (smoker) with mets to brain
Posted Wed, 22 Jan 2014 in Women's Health
Answered by Dr. Monika Choudhary 4 hours later
Brief Answer: get evaluated investigate then decide Detailed Answer: Hi XXXXXXX Welcome to health care magic. The right sided discomfort in abdomen, in view of the medical and family background of associated diseases you might be having acid peptic disease or a renal stone recurrence. Such discomfort may also occur in gallbladder problems but you have already had it removed so that is not in question, IBS can be a probablity but it's pain is associated with food intake. I would like you to get n ultrasound of abdomen with focus on kidney ureter and bladder system. You might be having diverticulosis in view of family history so it is better to get evaluated first by a local physician and then to decide on the management. I will advise that you take ranitidine tablets twice a day regularly for a month time at least to cover the possibility of acid peptic disease as a probable cause. I would also like you to get a stool examination for routine and occult blood in view of the family history of diverticulosis and Crohn disease in your family because these problems can also lead to such troubles. I hope that twice will be helpful for you.
Above answer was peer-reviewed by
Follow-up: What could be the cause for discomfort in abdomen with a family history of diverticulitis and lung cancer? 11 hours later
Thank you for your response. My anxiety issues certainly don't help things, so I am thankful that it sounds like this is likely a benign issue and will increase taking the ranitidine tablets to twice a day.
Answered by Dr. Monika Choudhary 25 minutes later
Brief Answer: I hope you will get well soon Detailed Answer: Hi Welcome back to health care magic. I am sure you will get benefited with twice a day of ranitidine treatment for a month. But I will reinforce the advice of getting an ultrasound abdomen and a examination of stool for microscopy and occult blood. If anything is detected then it can be managed accordingly at the earliest. I hope the advice will be helpful for you. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor